Alert archive / Massachusetts / Wind Advisories in 2010
Wind Advisory 38, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at Dec 21, 2010, 10:03 AM EST for Barnstable County, Nantucket County, Massachusetts. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2010, 10:03 AM EST (15:03 UTC)
- Expired
- Dec 21, 2010, 6:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Nantucket County, MA
The radar
The Boston radar (KBOX), 98 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 3.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
048 WWUS71 KBOX 211503 NPWBOX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1003 AM EST TUE DEC 21 2010 MAZ022-024-212300- /O.NEW.KBOX.WI.Y.0038.101221T1503Z-101221T2300Z/ BARNSTABLE MA-NANTUCKET MA- INCLUDING THE CITIES OF...CHATHAM...FALMOUTH...PROVINCETOWN... NANTUCKET 1003 AM EST TUE DEC 21 2010 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS EVENING. * LOCATIONS...CAPE COD AND NANTUCKET. * WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS 45 TO 50 MPH * TIMING...THE STRONGEST WINDS WILL OCCUR THROUGH THIS AFTERNOON * IMPACTS...THE WINDS MAY BE STRONG ENOUGH TO DOWN BRANCHES AND TREE LIMBS. ISOLATED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES. DRIVING CAN ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BOX FOR FURTHER UPDATES ON THIS WEATHER SITUATION. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 7:30 AM EST, 2 hours 33 minutes earlier.
Area forecast discussion, Dec 21, 7:30 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
730 AM EST TUE DEC 21 2010
.SYNOPSIS...
A STRONG OCEAN STORM SOUTHEAST OF NOVA SCOTIA EARLY THIS MORNING
WILL WILL LIKELY PRODUCE PERIODS OF SNOW SHOWERS TODAY THROUGH
MIDDAY THURSDAY...ESPECIALLY ACROSS EASTERN MASSACHUSETTS. OUR
ATTENTION WILL THEN TURN TO A POTENTIAL WINTER STORM SOMETIME
CHRISTMAS NIGHT THROUGH MONDAY...BUT CONFIDENCE REMAINS LOW.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BOTH THE 00Z NAM AND GFS...AS WELL AS THE 05Z RUC...HINTING AT
THE DEVELOPMENT OF A TROWAL. ALREADY SEEING BANDS OF SNOW ACROSS
THE AREA. BROUGHT SNOW BACK INTO SOUTHERN NEW ENGLAND THIS
MORNING...THEN TAPERED IT OFF FROM WEST TO EAST THIS AFTERNOON.
CURRENTLY EXPECTING AN INCH OR LESS OF ADDITIONAL ACCUMULATION.
ENOUGH WARM AIR MAY REACH THE COAST WHERE ANY LINGERING
PRECIPITATION COULD BE IN THE FORM OF RAIN...ESPECIALLY ACROSS THE
OUTER CAPE AND NANTUCKET.
NOT EXPECTING SIGNIFICANT ADDITIONAL SNOW ACCUMULATIONS TODAY...PERHAPS
AROUND 1 INCH IN SPOTS.
COLD AIR ADVECTION EXPECTED TO STRENGTHEN THIS AFTERNOON...WHICH
SHOULD BE ENOUGH TO KEEP WINDS GUSTY FOR MOST OF TODAY. THOUGHT
ABOUT ISSUING A WIND ADVISORY FOR CAPE COD AND NANTUCKET...BUT
WIND SPEEDS ARE MARGINAL AND CONFIDENCE IS NOT YET HIGH ENOUGH.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
STILL SHOULD BE DEALING WITH CYCLONIC CURVATURE IN THE BOUNDARY
LAYER...SO CANNOT COMPLETELY RULE OUT A FLURRY OR TWO. HOWEVER...
MODEL SOUNDING INDICATE SOME DRYING ACROSS A DEEPER LAYER OF THE
ATMOSPHERE. THINKING THIS SHOULD BE ENOUGH TO PROHIBIT SIGNIFICANT
SNOW DEVELOPMENT...AND PERHAPS INTRODUCE SOME CLEARING TO PORTIONS
OF WESTERN MA AND NORTHERN CT LATE TONIGHT. CLOUDS SHOULD HANG
TOUGH TOWARD THE EAST COAST OF MA.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
HIGHLIGHTS
* SNOW SHOWERS LIKELY AT TIMES THROUGH THURSDAY - MAINLY ALONG
THE COASTAL PLAIN
* COLD AND DRY CONDITIONS FRIDAY AND SATURDAY
* POTENTIAL WINTER STORM SOMETIME CHRISTMAS NIGHT THROUGH MONDAY
BUT LOW CONFIDENCE
WEDNESDAY THROUGH THURSDAY...
00Z NAM/GFS/ECMWF BRING ANOTHER ROUND OF PRECIPITATION WEDNESDAY
EVENING THROUGH MIDDAY THURSDAY AS ANOTHER BURST OF H85 WARM
AIR ADVECTION APPROACHES BEHIND INTENSE LOW PRESSURE NEAR THE
CANADIAN MARITIMES. THE UPPER LEVEL TROUGH IS FINALLY EXPECTED TO
SWING THROUGH THE AREA. THE BEST LOW LEVEL MOISTURE CONVERGENCE IS
EXPECTED TO REMAIN OFFSHORE. MODEST VERTICAL LIFT AND MARGINAL
BOUNDARY LAYER TEMPERATURES NEAR THE COAST MAY ALLOW SNOW TO MIX
WITH RAIN AT TIMES.
USED A BLEND OF MOSGUIDE AND RAW 2M TEMPERATURES TO DERIVE HIGH
AND LOW TEMPERATURES.
FRIDAY AND SATURDAY...DRY NORTHERLY FLOW EXPECTED WITH BELOW NORMAL
DAILY AVERAGE TEMPERATURES.
SATURDAY NIGHT THROUGH MONDAY...A POTENTIAL WINTER STORM EXISTS
SOMETIME DURING THIS TIMEFRAME. DISCREPANCIES CONTINUE AMONGST THE
OPERATIONAL MODELS AND ENSEMBLES REGARDING THE DEVELOPMENT OF
COASTAL/OFFSHORE LOW PRESSURE. THE 00Z GFS/ECMWF AND GGEM INDICATE
A COASTAL TRACK WHILE THE UKMET...NUMEROUS GFS ENSEMBLE MEMBERS AND
GEFS MEMBERS TRACK THE LOW FURTHER OFFSHORE. THE OVERALL SYNOPTIC
PATTERN LOOKS MORE AMPLIFIED THIS TIME AROUND ACROSS THE
CONUS...WITH RIDGING DEVELOPING ACROSS THE WEST AND ANOTHER UPPER
LEVEL TROUGH ACROSS THE EAST...AS THE PNA AND NAO PHASES REMAIN
NEGATIVE BUT BECOME MORE NEUTRAL. GIVEN THE UNCERTAINTY WITH RESPECT
TO PACIFIC JET STREAM ENERGY/NORTHERN STREAM PHASING AT LEAST FIVE
DAYS AWAY...HAVE INCORPORATED A BLEND OF 18Z HPC/00Z ECMWF
GUIDANCE.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
TODAY...VFR CIGS MOST LOCATIONS WITH MVFR ACROSS SOUTHEAST MA AND
THE ISLANDS. PERIODS OF LIGHT SNOW TOWARD THE COAST THIS MORNING.
LITTLE ADDITIONAL ACCUMULATION EXPECTED. MODERATE CONFIDENCE.
KBOS TAF...MODERATE CONFIDENCE IN TIMING. PERIODS OF MVFR IN SNOW
SHOWERS POSSIBLE LATER THIS MORNING...BUT NOT YET CONFIDENT ENOUGH
TO INCLUDE IN TAF EXPLICITLY.
TONIGHT...MEDIUM TO HIGH CONFIDENCE FOR VFR. POCKETS OF MVFR CIGS
POSSIBLE ACROSS THE HIGHER TERRAIN OF SOUTHERN NH THIS EVENING.
OUTLOOK...WEDNESDAY THROUGH CHRISTMAS...
WEDNESDAY AFTERNOON INTO THURSDAY MORNING...MEDIUM TO HIGH
CONFIDENCE IN PERIODS OF MVFR TO EVEN BRIEF IFR CONDITIONS IN
LOW CLOUDS AND PERIODS OF SNOW SHOWERS ON THE COASTAL PLAIN.
THE INTERIOR SHOULD GENERALLY BE VFR...BUT BRIEF PERIODS OF MVFR
CONDITIONS WILL BE POSSIBLE.
THURSDAY AFTERNOON THROUGH SATURDAY...CONDITIONS SHOULD IMPROVE TO
VFR BY THU AFTERNOON ALTHOUGH MVFR CEILINGS COULD LINGER A BIT
LONGER ON THE CAPE/ISLANDS. OTHERWISE...HIGH CONFIDENCE IN MAINLY
VFR THROUGH AT LEAST SATURDAY.
&&
.MARINE...
N TO NW GALES WILL PERSIST TODAY ACROSS THE OUTER COASTAL WATERS
EAST AND SOUTH OF MA. WILL EXTEND GALE WARNING THROUGH MIDNIGHT
FOR MOST OF THE AREA IT IS CURRENTLY POSTED. EXPECTING WINDS TO
DIMINISH LATE THIS AFTERNOON FROM WEST TO EAST...SO WILL STARTING
TRIMMING AT 6 PM. OTHERWISE...WILL MAINTAIN SMALL CRAFT ADVISORIES
THROUGH TONIGHT...WITH THE EXCEPTION OF BLOCK ISLAND SOUND WHICH
WILL EXPIRE AT MIDNIGHT. SMALL CRAFT ADVISORIES WILL NEED TO BE
EXPANDED ONCE THE GALE WARNINGS ARE OVER.
OUTLOOK...WEDNESDAY THROUGH CHRISTMAS...
WEDNESDAY THROUGH THURSDAY NIGHT...THE DISTANT OCEAN STORM WILL
BE MOVING EVEN FURTHER AWAY FROM THE REGION. HOWEVER...THERE WILL BE
ENOUGH OF A PRESSURE GRADIENT WIND TO ALLOW SCA WIND GUSTS TO
PERSIST OVER THE OPEN WATERS...GALE FORCE GUSTS EASTERN OUTER
WATERS. VERY HIGH SEAS OF 10 TO 15 FEET ACROSS THE EASTERN OUTER
WATERS WILL ONLY SLOWLY SUBSIDE.
FRIDAY AND SATURDAY...
THE PRESSURE GRADIENT WIND SHOULD FINALLY WEAKEN ENOUGH TO LOWER
WIND GUSTS BELOW SCA THRESHOLDS. HOWEVER...LEFT OVER SCA SEAS ACROSS
THE OUTER WATERS MAY TAKE UNTIL LATE FRIDAY NIGHT OR EARLY SATURDAY
TO DROP BELOW SCA THRESHOLDS. WINDS AND SEAS SHOULD REMAIN BELOW SCA
THRESHOLDS SATURDAY.
&&
.TIDES/COASTAL FLOODING...
A STORM SURGE UP TO 1.5 FT IS EXPECTED THROUGH TODAY. HIGH
ASTRONOMICAL TIDES COMBINED WITH BUILDING SEAS UP TO 20 FT
OFFSHORE WILL LIKELY RESULT IN AT LEAST SOME SPLASHOVER DURING
THE HIGH TIDE THIS MORNING ALONG NORTHEAST AND NORTH-FACING
SHORELINES. WIND TRAJECTORY OF 320-330 DEGREES WILL MINIMIZE THE
RISK BUT STILL EXPECT AREAS OF SPLASHOVER. IF WINDS WERE
NORTHEAST...THERE WOULD BE A HIGH PROBABILITY OF AT LEAST MINOR
COASTAL FLOODING. BUT UNFAVORABLE WIND DIRECTION SHOULD BE A
LIMITING FACTOR WITH JUST A LOW PROBABILITY OF MINOR COASTAL
FLOODING.
BEACH EROSION MAY BE A BIGGER PROBLEM TODAY THROUGH THURSDAY DUE
TO LARGE BREAKERS FROM HIGH SEAS BEING GENERATED OFFSHORE.
&&
.CLIMATE...
BOS SNOWFALL 2.6 INCHES DEC 20TH IS THE LATEST DAILY MEASURABLE
SNOWFALL 0.1 INCH OR MORE AND DAILY SNOWFALL 1.0 INCH OR MORE INTO
THE WINTER SEASON SINCE JAN 13 2000.
BOS CONSECUTIVE DAYS WITHOUT MEASURABLE SNOWFALL 293 DAYS MAR 1
TO DEC 20 2010...LONGEST STRETCH SINCE 303 DAYS MAR 15 1999 TO JAN
13 2000.
BOS CONSECUTIVE DAYS WITHOUT 1.0 INCH OR MORE OF SNOW 306 DAYS FEB
16 TO DEC 20 2010...LONGEST STRETCH SINCE 310 DAYS JAN 20 2002 TO
NOV 27 2002.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...GALE WARNING UNTIL MIDNIGHT EST TONIGHT FOR ANZ231-232.
GALE WARNING UNTIL 6 PM EST THIS EVENING FOR ANZ233-251-256.
SMALL CRAFT ADVISORY UNTIL 6 AM EST WEDNESDAY FOR ANZ230-234-
235.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR ANZ236-237.
GALE WARNING UNTIL 6 AM EST WEDNESDAY FOR ANZ250-254-255.
&&
SYNOPSIS...BELK/STRAUSS
NEAR TERM...BELK/STRAUSS
SHORT TERM...BELK
LONG TERM...STRAUSS
AVIATION...BELK/STRAUSS
MARINE...BELK/STRAUSS
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Dec 21, 4:36 AM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 436 AM EST TUE DEC 21 2010 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-220945- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 436 AM EST TUE DEC 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS THE POTENTIAL FOR A SIGNIFICANT WINTER STORM CHRISTMAS NIGHT INTO SUNDAY. CONFIDENCE REMAINS LOW AT THIS TIME...SINCE THE POTENTIAL EVENT IS STILL NEARLY 6 DAYS AWAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ231-232-220945- CAPE COD BAY-NANTUCKET SOUND- 436 AM EST TUE DEC 21 2010 ...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CAPE COD BAY AND NANTUCKET SOUND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER BOUT OF GALE FORCE WINDS IS POSSIBLE CHRISTMAS NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ233-251-256-220945- VINEYARD SOUND-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 436 AM EST TUE DEC 21 2010 ...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS BAY...VINEYARD SOUND AND THE OUTER RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER BOUT OF GALE FORCE WINDS IS POSSIBLE CHRISTMAS NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230-234>237-220945- BOSTON HARBOR-BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- 436 AM EST TUE DEC 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR BOSTON HARBOR...BUZZARDS BAY...RHODE ISLAND SOUND...BLOCK ISLAND SOUND AND NARRAGANSETT BAY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS THE CHANCE OF ANOTHER BOUT OF GALE FORCE WINDS CHRISTMAS NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ250-254-255-220945- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- 436 AM EST TUE DEC 21 2010 ...GALE WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OUTER MASSACHUSETTS COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANOTHER BOUT OF GALE FORCE WINDS IS POSSIBLE CHRISTMAS NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in Massachusetts, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.